| Model Number |
N/A |
| Medical Device Problem Code |
Material Separation (1562)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
11/01/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Initial reporter occupation: materials management.Pma/510(k) #: preamendment.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
Event or Problem Description
It was reported an unknown patient required placement of a yueh centesis disposable catheter needle for an ascites drainage procedure.During the procedure, the operator "made multiple passes and repositions" to properly drain the ascites.Upon removal of the device, it was noted that "~1 inch segment" of the catheter was retained in the right upper quadrant of the patient, as confirmed by post procedure radiograph.A precautionary surgical consult was obtained.Additional information regarding the event and patient outcome has been requested but is currently unavailable.
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
Additional information received on 31dec2019.The patient was a 71 year-old male.The procedure was performed in the right upper quadrant of the abdomen, utilizing a "direct stick" technique.The operator reported that they felt a "catch" on the abdominal wall when removing the device.The patient did not require any additional procedures.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.Additional methods code: historical data analysis (4109).D10 ¿ product received on: 14jan2020.Investigation ¿ evaluation.A representative from citrus memorial hospital reported an incident involving a yueh centesis disposable catheter needle.On (b)(6) 2019 a 71-year-old male patient required the use of a yueh centesis disposable catheter needle for an ascites drainage procedure in the right upper quadrant of the abdomen.The procedure was performed by a ¿direct stick¿ technique.The operator "made multiple passes and repositions" to properly drain the ascites.Upon removal of the device, the operator felt a ¿catch¿ on the abdominal wall and it was noted that "~1-inch segment" of the catheter was retained in the right upper quadrant of the patient, as confirmed by post procedure radiograph.A precautionary surgical consult was obtained.There is no plan as of 17mar2020 to remove the remaining portion of catheter from the patient.No other adverse patient events were reported.A review of the complaint history, device history record, drawing, manufacturing instructions, quality control, supplier investigation, as well as a visual inspection of the returned device, were conducted during the investigation.The complainant returned two used catheters to cook for investigation.Physical examination of the returned device showed no visible biomatter on either catheter.One catheter was separated at the tip.The length of the catheter is 7.3cm.The second catheter was not separated and the length measures to be 9.5cm.There are also two bends on the second catheter located at 4.5cm and 6.5cm from the fitting.Further communication with the user facility clarified the separated catheter is the device that failed.The second catheter with no separation was used to successfully complete the procedure.Additionally, a document based investigation evaluation was performed.The risks associated with these devices are acceptable when weighed against the benefits.Sufficient inspection activities are in place to identify this failure mode prior to distribution.The device history record (dhr) for the complaint lot revealed no related non-conformances.A database search revealed no other complaints have been reported for the device lot.As there are adequate inspection activities established, objective evidence that the dhr was fully executed, no related non-conformances and no additional complaints from the same lot.It was concluded that there is no evidence that nonconforming product exists in house or in field.The affected components are supplied to cook by an external supplier.A supplier investigation was requested for the returned device.The supplier reviewed the dhr for the lots associated with this device.The components and manufacturing steps were completed as required per the work order routing.There were no non-conformances issued against these work orders the supplier also reviewed the complainant devices.Two samples were returned for a product evaluation.The reported faulty catheter has been confirmed to be damaged.A ~1 inch segment of the catheter tip has been torn off during patient procedure.There is no current trend for the failure mode reported.The supplier could not define a root cause of the damage and determined through product evaluation that the reported damaged catheter tip was caused post manufacturing process.Cook could not review the product labeling because no instructions for use [ifu] are packaged with the complaint device.The customer reported about an inch of the catheter shaft broke off into the patient.The yueh centesis disposable catheter needle utilizes a trocar style needle within the catheter for direct stick use.The operator reported the procedure was performed by direct stick.It is possible that due to manipulation of the trocar within the catheter the sharp trocar sheared the catheter and caused it to separate, but this cannot be confirmed.Based on the information provided, inspection of returned product, and the results of the investigation, it was concluded that the cause is traced to a component failure without a design or manufacturing defect.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Additional information - b5.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
Additional information received on 17mar2020 indicated the device was replaced with another similar device to complete the procedure.There is no plan at this time to remove remaining portion of the catheter.